Alert archive / Alabama / Wind Advisories in 2023

Wind Advisory 13, NWS Huntsville, AL

November 20, 202311 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Nov 20, 2023, 3:01 AM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Nov 20, 2023, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2023, 3:01 AM CST (09:01 UTC)
In effect from
Nov 20, 2023, 6:00 PM CST
Expired
Nov 21, 2023, 6:00 AM CST
In force
12 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2738 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS74 KHUN 200901
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
301 AM CST Mon Nov 20 2023

ALZ001>010-016-TNZ076-096-097-210100-
/O.NEW.KHUN.WI.Y.0013.231121T0000Z-231121T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
301 AM CST Mon Nov 20 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...All counties in northern Alabama, as well as Lincoln,
  Moore and Franklin counties in southern middle Tennessee.

* WHEN...From 6 PM this evening to 6 AM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
20
3 follow-up statements
434 
WWUS74 KHUN 202330
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
530 PM CST Mon Nov 20 2023

ALZ001>010-016-TNZ076-096-097-211200-
/O.CON.KHUN.WI.Y.0013.231121T0000Z-231121T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
530 PM CST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...All counties in northern Alabama, as well as Lincoln, 
  Moore and Franklin counties in southern middle Tennessee.

* WHEN...From 6 PM this evening to 6 AM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
125 
WWUS74 KHUN 210625
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
1225 AM CST Tue Nov 21 2023

ALZ001>005-210730-
/O.CAN.KHUN.WI.Y.0013.000000T0000Z-231121T1200Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, and Athens
1225 AM CST Tue Nov 21 2023

...WIND ADVISORY IS CANCELLED...

Winds in northwestern Alabama are not expected to reach advisory
criteria. Sustained winds of 10 to 15 mph with gusts to 25 mph 
will still be possible.

$$

ALZ006>010-016-TNZ076-096-097-211200-
/O.CON.KHUN.WI.Y.0013.000000T0000Z-231121T1200Z/
Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-
Franklin TN-
Including the cities of Huntsville, Decatur, Albertville, Boaz, 
Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, 
Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
1225 AM CST Tue Nov 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Alabama, Madison, Morgan, Marshall, Jackson, DeKalb 
  and Cullman Counties. In Tennessee, Moore, Lincoln and 
  Franklin TN Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

20
812 
WWUS74 KHUN 211149
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
549 AM CST Tue Nov 21 2023

ALZ006>010-016-TNZ076-096-097-211300-
/O.EXP.KHUN.WI.Y.0013.000000T0000Z-231121T1200Z/
Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-
Franklin TN-
Including the cities of Huntsville, Decatur, Albertville, Boaz, 
Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, 
Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, 
Estill Springs, and Cowan
549 AM CST Tue Nov 21 2023

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

Winds are not expected to reach advisory level this morning.
Sustained winds of 10 to 20 mph with some gusts around 30 mph 
are possible. These winds should lessen further this afternoon.

$$

20

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Nov 19, 10:59 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Nov 19, 10:59 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1059 PM CST Sun Nov 19 2023

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 923 PM CST Sun Nov 19 2023

Current calm and clear conditions are forecast to deteriorate
through the night ahead of a low pressure system moving through.
The low pressure center is currently located to the west of us in
western Kansas however the pre frontal clouds extend much closer
with the broken to overcast cloud deck infiltrating into MS and
TN. This cloud cover is forecast to move in from the west after
midnight yielding mostly overcast conditions by daybreak Monday.
Winds will also increase after midnight as the pressure gradient
begins to tighten with cold low pressure system advancing. By
daybreak, sustained winds from the SE will be 8-10 MPH with gusts
of 10-15.

The increased cloud cover and elevated winds will help to keep
the boundary layer insulated and mixed, thus warmer temps tonight.
Lows will only reach the mid 40s tonight. As for rain, tonights
CAM's were rather pessimistic about morning prefrontal showers and
thus rain chances were decreased 5-10% with a light (near 15%)
chance of rain for the early morning hours remaining.

&&

.SHORT TERM...
(Monday through Wednesday)
Issued at 312 PM CST Sun Nov 19 2023

Upper level ridging from the weekend will give way to a shortwave
trough progressing into the lower Mississippi Valley Monday
through Tuesday. A surface low pressure system is also expected to
move across the ArkLaTex region on Monday then over the Tennessee
Valley Monday night into early Tuesday. This feature will then
swing north up over the Ohio Valley through the day on Tuesday.
This system will bring high chances (70-100%) of rain, and
possibly a few strong to severe storms, late Monday afternoon
through Tuesday morning. Discussed below are threats for flooding,
winds, and severe storms associated with this system:

Heavy Rain/Flooding - Model guidance indicates that ample deep
layer moisture will be ushered into the region by this system,
with precipitable water values between 1.3-1.6 inches from Monday
evening through Tuesday morning. These PWAT levels are on the
upper end of climatology (looking at BMX Sounding Climatology) for
this time of year; therefore, we expect these showers and storms
to be efficient rainfall producers, leading to heavy rainfall. At
this time, forecast rainfall totals range from 1-2 inches, but
could locally be higher up to around 3 inches. Since we've only
received between 2-4 inches of rain over the past three months,
this rain is very much needed and will hopefully aid ongoing
drought conditions. There is concern about potential flooding,
since the ground is so dry from lack of recent rainfall. This is
also true for areas recently affecting by wildfires. Make sure to
have multiple ways to receive warnings and avoid flooded roads.
It will be especially difficult to see ponding on the roads at
night, so be extra cautious!

Winds - As the surface low tracks east over the Southeast, the
pressure gradient will tighten over the local area Monday evening.
Models also show a 40-50 knot 925 mb jet over the Tennessee
Valley Monday evening through the overnight hours. This will
likely mix down to the surface and, along with the tightening
pressure gradient, result in windy conditions over the region.
Sustained southeast winds between 20-30 mph are possible from late
Monday evening and into the overnight hours, along with gusts to
between 40-50 mph. Gusts around 50 mph are possible in higher
elevations. A Wind Advisory will likely be needed area-wide to
account for these conditions and this will be assessed in the next
update. Make sure to secure loose outdoor items (including
holiday decorations) now to prepare!

Severe Storm Potential - A 100-120 knot 250 mb jet looks to be
present over eastern Texas up through Tennessee Monday night as
the aforementioned upper level trough swings into the Southeast.
Bulk shear will be plentiful as well, with model values ranging
from 50-70 knots Monday evening through Tuesday morning area-wide.
In addition, dew points are shown to increase to be in the mid
50s to around 60 degrees with instability values between 250-700
J/kg; although, this instability may be more elevated in nature
for our area. Much of the better instability and helicity remain
farther to our southwest; however, for the local area, there is a
20-35% chance of thunderstorms Monday evening through Tuesday
morning, with the potential for a few storms to become strong to
severe. Currently, the Storm Prediction Center has the area
generally along and west of I-65 outlooked in a Marginal Risk of
severe storms. Please make sure to have multiple ways to receive
warnings (especially at night!), should they be issued for your
area.

After the system passes to our north/northeast Tuesday afternoon,
some showers may linger over the eastern portion of the area
Tuesday evening. A reinforcing surface cold front is then
expected to move through the region by Wednesday morning and bring
cooler temperatures to the region for midweek. Highs are forecast
to merely reach the lower to mid 50s Wednesday afternoon.

&&

.LONG TERM...
(Wednesday night through Sunday)
Issued at 312 PM CST Sun Nov 19 2023

[312PM UPDATE] - The main change from the previous forecast was
to add a low chance (20-40%) of rain from Thursday afternoon
through Friday morning based on recent Blended guidance and global
model ensemble probabilities. Dry weather will then follow for
late week and the weekend.

Winds become lighter from the north Wednesday night, as an area of
high pressure builds over the area. Some models do hint at winds
maybe staying a bit higher east of the I-65 corridor Wednesday
evening and overnight. This could keep low temperatures from falling
as far in those areas, mainly keeping them in the 36 to 42 degree
range. Further west lows with better radiational cooling could be
lower (maybe lower to mid 30s). Some frost may be possible west of
the I-65 corridor, but left that out for now given NBM forecasted
winds around 5 mph much of the night.

Both the ECMWF and the GFS20 develop an area of low pressure over the
central or north central Gulf of Mexico on Thursday. However, ECMWF
is much more aggressive with moisture return northward along an
inverted trough axis with this feature. ECMWF brings precipitation
back into the area as a result as early as Thursday evening. This
seem aggressive given the drier air in place at that time. However,
some increasing cloud cover may be occurring by then. For now staying
with the drier solution of the GFS20. We should see some warming of
temperatures back into the mid to upper 50s at least. 925 mb
temperatures suggest this could be a bit too cool (maybe could
approach lower 60s in some areas). At this point, do not think we
will be socked in with cloudy conditions, but partly cloudy skies
look like a good bet.

A slow warming pattern looks to take shape Thursday night into the
Saturday, as zonal flow aloft becomes southwesterly ahead of a
shortwave trough axis moving into the Great Lakes region. Highs
should climb back into the upper 50s to around 60 degrees at least.
My suspicion is that guidance in this case may be a little cool.
Wouldn't be surprised if these are ramped up slightly into the 60s as
we get closer to the end of next week. Some colder air may make it
way back into the area on Sunday, as a dry cold front moves through
the area Saturday night (associated with the upper level shortwave
moving through the Great Lakes region.

&&

.AVIATION...
(06Z TAFS)
Issued at 1059 PM CST Sun Nov 19 2023

VRF conditions will continue through the night. By daybreak, both
cloud cover and winds will increase. Ceilings are expected to
remain in VFR during the day tomorrow. Winds will steadily pick up
from the SE through the day starting near sustained 10 MPH with
gust near 15 Monday morning building to sustained 15 KTS from the
SE with gusts up to 25 KTS. Conditions will deteriorate late in
the period tomorrow with ceilings bordering MVFR conditions
between 0-6Z Tuesday. This same time frame introduces SHRA with
the potential for lower visibilities. Winds are also highest in
this time frame with sustained near 16-20 KTS with gusts of 35-38
KTS. Wind shear is also added to the mix during this same time
period for winds near 50 KTS at 2KFT from the south.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...RAD
SHORT TERM....26
LONG TERM....26
AVIATION...RAD

Nearby

Wind Advisories in Alabama, 2023Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.